Cold/Wind Chill, Allegany
- When
- January 23, 5:00 AM EST to 10:00 AM EST
- Where
- Allegany forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
An arctic front ushered more cold air into the area on the 22nd and 23rd. Minimum temperatures were in the lower to mid teens.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An arctic front ushered more cold air into the area on the 22nd and 23rd. Minimum temperatures were in the lower to mid teens. Strong North winds of 15 to 25 mph with gusts near 30 mph helped to produce wind chills of 5 to 10 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 23, 3:03 AM EST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
303 AM EST FRI JAN 23 2004
.SHORT TERM...TODAY AND TNGT...
QUITE A VARIETY TO DEAL WITH EARLY THIS MORN. FFA WL CONT FOR XTRM SRN
AUG COUNTY FOR WEAKENED DAM WITH FAILURE POT. AREA AFFECTED SHOULD
REMAIN RELATIVELY SMALL IF IT DOES GO LOOKING AT TOPO MAPS...SO WL
NOT EXTEND IT ANY FURTHER AND KEEP XTRM SRN WORDING.
WND CHILL ADV WL CONT FOR THE MORN HRS AS WELL WITH WCIS IN THE SNGL
DIGITS EITHER SIDE OF ZERO. CLD CVR IN THE W HAS KEPT TEMPS FM
FALLING TOO FAR.
MOVING ONTO THE SENSIBLE WX. CLIPPER SYS WL RACE SEWD TDY AND TNGT.
XPCT MOISTURE FM THIS SYS TO AFFECT WRN ZNS AROUND 00Z SPREADING
QUICKLY EWD. DESPITE SOME DRYING IN THE LLVLS DUE TO DOWNSLOPING...
PRIND THAT THERE COULD BE ACCUMULATING SN ALL THE WAY TO THE BAY.
PWATS INCRS TO AROUND .3-.5 IN WITH GOOD FORCING. BROAD F VECTOR
CONVGC OVR ROUGHLY THE NRN HALF OF THE AREA QUANTIFYING RESPONSE TO
MODERATE FRONTOGENETIC FORCING. ISENTROPIC LIFT ALSO CONTRIBUTING.
DECENT H7-H5 AND H5-H3 LYRD Q VECTOR CONVGC DEVELOPS AROUND 00Z
CONTG THRU 12Z...AND SOME INDICATIONS IN THE ETA UPR WND FIELDS THAT
A PAIR OF COUPLED SPEED MAXES WL CROSS THE AREA AROUND 06Z.
DECENT AMT OF SN ASSOC WITH THIS SYS OVR THE XTRM NRN PLAINS/NODAK
EARLY THIS MORN. THIS SYS LOOKS TO HV MUCH BETTER ORGANIZED FORCING
ASSOC WITH IT THAN THE LAST SYS WHICH PRODUCED SOME LGT ACCUMS. ALL
THAT SAID...WL GO AHEAD WITH THE ADV FOR THE POTOMAC HIGHLANDS TO
MATCH SURROUNDING OFFICES. WL HOLD OFF FOR NOW ON EXTENDING THE ADV
ANY FURTHER E AS THIS IS STILL A SECOND PD EVENT. POT EXISTS FOR
SOME ACCUMULATING SN FURTHER E BUT WL LET DAY WATCH MAKE THE CALL.
WL MENTION IN SPS FOR NOW.
&&
.AVIATION...
NO BIG PROBS FOR THE FIRST 12H WITH GOOD VFR CONDS PERSISTING THRUT
THE DAY. WL MOVE INTO SOME MARGINAL VFR 01-03Z TNGT AND GRADUALLY
TWD IFR CONDS WITH SN THEREAFT. GUSTY NW WNDS WL PERSIST THRU THE
FIRST HALF OF TODAY AS WELL WITH GUSTS 20-25KT POSS.
MANNING
&&
.LONG TERM...SAT AND BEYOND...
CLIPPER DEPARTS ELY SAT. COLD BLUSTERY NW FLOW IN ITS WAKE...AGN.
SCT SHSN IN PTMC HIGHLANDS APPRS RSNBL. NOT BYD REALM OF PSBLTY THAT
A FEW SHSN CUD WORK E OF THAT...SPCLY ACRS MD DUE TO TROFFINESS...
BUT WONT TO THAT XTRM ATTM.
HIPRES RDG /SFC-H8/ WORKS INTO CWFA SAT NGT...ASSISTING IN PRTL
CLRG. HWVR...CLDS WL MAKE A QUIK RTN BFR DAWN AHD OF NXT STORM
SYSTM. THIS TIME...WE WL BE DEALING W/ A SRN STREAM SYSTM...WHICH
WL HV ACCESS TO THE GLFMEX FOR AMPLE MSTR. OVRRUNNING PCPN WL
OVRSPRD CWFA DRNG SUN. HVYST PCP LOOKS TO BE SUN AFTN...COMFORTABLE
ENUF TO JUMP POPS TO LIKELY XCPT NE MD. MASS FIELDS THEN INDC CSTL
RDVLPMNT SUN NGT... WHICH SHUD PULL MUCH OF THE MSTR OFFSHORE. OF
COURSE... TIMING DEPENDENT UPON SOLN...AND MUCH STILL NEEDS TO BE
RESOLVED. SEEMS APPARENT THAT SOME MIX PTYPE WL OCCUR. AT SAME
TIME...HV GONE W/ A COLDER SOLN THAN GDNC DUE TO ITS TENDENCY TO
BLAST WARMTH NWD TOO QUICKLY-- THIS EVENT HAS GOOD CAD POTL...AND WE
ARE STILL 3 DAYS AWAY. WINTER STORM OUTLOOK WL CONTINUE...
PER TEMPS...SHADED MAXT DWN IN THE N BUT UP IN THE S SAT DUE TO
COMPRESSIONAL WARMING. SAT NGT AND SUN HV BEEN BUMPED DWNWD...IN
SOME CASES CONSIDERABLY DRNG DAY. DONT XPCT MUCH OF A TEMP RISE SUN
W/ EVAP COOLING OF ATMOS AND EVENTUAL POTL SNWFL. IN FACT...QUITE
LIKELY THAT TEMPS WL BE STDY/SLOWLY RISING LT SUN/SUN EVE DUE TO WAA.
HV NOT MADE ANY CHGS TO XTNDD PART OF FCST.
HTS
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WIND CHILL ADV THIS MORN MDZ002
WINTER WX ADV TNGT MDZ002.
VA...WIND CHILL ADV THIS MORN VAZ021.
WINTER WX ADV TNGT VAZ021.
FLOOD WATCH VAZ025.
WV...WIND CHILL ADV THIS MORN WVZ048>050...WVZ054>055.
WINTER WX ADV TNGT WVZ048>050...WVZ054>055.
MARINE...SCA ALL ZNS ANZ530>537.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 355 AM EST FRI JAN 23 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-231800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...MARYLAND WEST OF THE CHESAPEAKE BAY EXCEPT FOR GARRETT COUNTY...NORTHERN AND CENTRAL VIRGINIA...AND THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT... A WIND CHILL ADVISORY IS IN EFFECT THIS MORNING FOR THE POTOMAC HIGHLANDS AS COLDER AIR MOVES BACK INTO THE REGION. A QUICK MOVING STORM SYSTEM WILL CROSS THE AREA TONIGHT BRINGING ACCUMULATING SNOW TO THE REGION. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR TONIGHT IN THE POTOMAC HIGHLANDS. FURTHER EAST...SNOW IS EXPECTED TONIGHT...AND SOME ACCUMULATIONS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... ANOTHER STORM SYSTEM WILL MOVE TOWARD THE AREA FROM THE SOUTHERN STATES SUNDAY. THIS IS EXPECTED TO BRING ANOTHER ROUND OF WINTRY PRECIPITATION TO THE REGION SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT ANTICIPATED. MANNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 441 AM EST FRI JAN 23 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-232100- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- ...SNOW EXPECTED TONIGHT AND LATE THIS WEEKEND... A WEAK STORM SYSTEM WILL MOVE QUICKLY SOUTHEAST TONIGHT PRODUCING A PERIOD OF SNOW TONIGHT. A DEVELOPING STORM SYSTEM OVER THE SOUTHERN PLAINS WILL MOVE TO THE TENNESSEE VALLEY EARLY THIS WEEKEND BEFORE MOVING OFF THE NORTH CAROLINA COAST. A WEAK COLD FRONT IS EXPECTED TO PASS THROUGH THE REGION LATE SATURDAY BRINGING A REINFORCING SHOT OF COLDER AIR INTO THE REGION. SNOW IS EXPECTED TONIGHT BRINGING SOME LIGHT ACCUMULATIONS TO THE REGION TONIGHT. THE SNOW IS EXPECTED TO DEVELOP BETWEEN 6 AND 8 PM IN THE SHENANDOAH VALLEY AND BETWEEN 7 AND 9 PM EAST OF THE BLUE RIDGE. SNOW ACCUMULATIONS TONIGHT ARE EXPECTED TO BE AROUND AN INCH ACROSS MUCH OF THE AREA BEFORE SNOW TAPERS OFF AROUND SUNRISE. ACCUMULATING SNOW IS AGAIN POSSIBLE BEGINNING SUNDAY AND CONTINUING INTO SUNDAY NIGHT. AT THIS POINT THE PRECIPITATION LOOKS TO BE PREDOMINATELY IN THE FORM OF SNOW...EXCEPT OVER THE CENTRAL SHENANDOAH VALLEY AND FOOTHILLS WHERE A WINTRY MIX IS POSSIBLE. SMALL CHANGES IN THE TRACK AND INTENSITY CAN RESULT IN SIGNIFICANT CHANGES TO THE FORECAST. IF THE STORM TRAVELS FURTHER TO THE NORTH...MIXED PRECIPITATION BECOMES MORE LIKELY. IF THE STORM TAKES A MORE SOUTHERLY TRACK...THE HEAVIEST PRECIPITATION MAY SHIFT TO THE SOUTH OF THE AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES AS THIS POTENTIAL WINTER WEATHER EVENT APPROACHES. MANNING/HTS
1 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382004.